Antihypertensives in Persistent Hypertension (7)

This 81 year old gentleman has raised BP, with systolic blood pressure varying between 170-200mmHg.  He has type 2 diabetes on insulin and regular diabetes OPD reviews.

Current medication; Atenolol (50mg OD), Furosemide, Simvastatin, Ferrous sulphate and allopurinol.

Amlodipine was previously stopped as it caused increasing ankle swelling.  He has also had a previous reaction to alpha blockers and ACE-I too. Candesartan has now been stopped.

He remains hypertensive and I am unsure how to proceed with regards to the medical management of this patient’s raised blood pressure, especially as his eGFR has recently decreased after titrating up his dose of Candesartan and remains so despite stopping it.

Could you please advise?

What further information would you seek before giving your opinion?

See more of the history or available results?

Blood results;

2 Months ago – Urea 15.6 / Creatinine 135 / eGFR 44 / Sodium 144 / Potassium 4.2.

Today – Urea 21.4 / Creatinine 164 / eGFR 35 / Sodium 140 / Potassium 4.6.

Now consider which one of these three options to go for: 

  1. Give Advice
  2. See in Outpatients non-urgently
  3. Send this patient to us now!

Write your advice

Now read what the expert wrote

He is an elderly type II diabetic, very likely to have stiff and possibly calcified vasculature, which makes achieving good blood pressure control difficult.  He can’t take amlodipine (and almost undoubtedly other CCBs of the same class – eg. nifedipine), ACEIs and alpha blockers.  He is already on a decent dose of atenolol and furosemide.

I don’t think that trying other agents from same classes is likely to help. You could try and reintroduce the ARB when the eGFR is better and titrate up to find a small dose that doesn’t impair eGFR

Diltiazem and verapamil are too likely to cause bradycardia with the atenolol.

You can certainly try some of the centrally-acting agents like moxonidine or methyldopa but they often have more side-effects than the new classes of agent.

You should certainly encourage anything you can see regarding lifestyle changes – low salt intake, weight loss etc but at this age, I’m not sure I see a lot of leeway here either

Thereafter you may have to accept that blood pressure control is suboptimal and the risks that go with that.

Other comments:  There are patients in whom desirable BPs cannot be achieved without unacceptable side-effects, and you can discuss this with the patients. This is particularly common in elderly patients with stiff vasculature who often also develop severe postural symptoms with vasodilators. Clonidine is another centrally acting agent that could be tried and low dose spironolactone may be worth a try. It isn’t clear what happened with ACEs and ARBs. Might aliskiren be worth trying?


More?

Go to the Advice Line page, where things are sorted by complexity and subtopic, or take a lucky dip from the cases below

Things to read:

[To do list; picture / previous blood results from Trak]